Alert archive / California / Wind Advisories in 2014

Wind Advisory 19, NWS Medford, OR

March 30, 2014Siskiyou County, California; Jackson County, Oregon

NWS Medford, OR issued this wind advisory at Mar 30, 2014, 3:18 PM PDT for Siskiyou County, California; Jackson County, Oregon. It took effect at Mar 31, 2014, 10:00 AM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 30, 2014, 3:18 PM PDT (22:18 UTC)
In effect from
Mar 31, 2014, 10:00 AM PDT
Expired
Mar 31, 2014, 6:00 PM PDT
In force
8 hr
Issued by
NWS Medford, OR

Counties Siskiyou County, CA, Jackson County, OR

The radar

The Medford radar (KMAX), 10 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.3 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2014-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2014-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

293 
WWUS76 KMFR 302218
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
318 PM PDT SUN MAR 30 2014

CAZ081-ORZ026-310630-
/O.NEW.KMFR.WI.Y.0019.140331T1700Z-140401T0400Z/
CENTRAL SISKIYOU COUNTY-JACKSON COUNTY-
INCLUDING THE CITY OF...ASHLAND
318 PM PDT SUN MAR 30 2014

...WIND ADVISORY IN EFFECT FROM 10 AM TO 9 PM PDT MONDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM TO 9 PM PDT MONDAY. 

* WINDS...SHASTA VALLEY: SOUTH WINDS 30 TO 35 MPH WITH GUSTS NEAR
  45 MPH. ROGUE VALLEY NEAR ASHLAND: 20 TO 30 MPH WITH GUSTS IN
  EXCESS OF 35 MPH.

* TIMING...LATE MONDAY MORNING INTO WEDNESDAY EVENING.

* LOCATIONS INCLUDE: ASHLAND POSSIBLY TO TALENT IN THE ROGUE
  VALLEY AND THE SOUTHERN SHASTA VALLEY NEAR WEED

* IMPACTS...TRAVEL WILL BE DIFFICULT IN HIGH PROFILE VEHICLES.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE STRONGEST WINDS ARE EXPECTED IN THE SOUTHERN SHASTA VALLEY
NEAR WEED.

&&

$$

SVEN
4 follow-up statements
079 
WWUS76 KMFR 310552
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1052 PM PDT SUN MAR 30 2014

CAZ081-ORZ026-311700-
/O.CON.KMFR.WI.Y.0019.140331T1700Z-140401T0400Z/
CENTRAL SISKIYOU COUNTY-JACKSON COUNTY-
INCLUDING THE CITY OF...ASHLAND
1052 PM PDT SUN MAR 30 2014

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 9 PM PDT
MONDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 9 PM PDT MONDAY. 

* WINDS...SHASTA VALLEY: SOUTH WINDS 30 TO 35 MPH WITH GUSTS 
  NEAR 45 MPH. ROGUE VALLEY NEAR ASHLAND: 20 TO 30 MPH WITH GUSTS 
  IN EXCESS OF 35 MPH. 

* TIMING...LATE MONDAY MORNING INTO MONDAY EVENING.

* LOCATIONS INCLUDE: ASHLAND POSSIBLY TO TALENT AND SURROUNDING
  HILLS IN THE ROGUE VALLEY AND THE SOUTHERN SHASTA VALLEY NEAR
  WEED.

* IMPACTS...TRAVEL WILL BE DIFFICULT IN HIGH PROFILE VEHICLES.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE STRONGEST WINDS ARE EXPECTED IN THE SOUTHERN SHASTA VALLEY
NEAR WEED.

&&

$$

SK
160 
WWUS76 KMFR 310956
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
256 AM PDT MON MAR 31 2014

CAZ081-ORZ026-010000-
/O.CON.KMFR.WI.Y.0019.140331T1700Z-140401T0400Z/
CENTRAL SISKIYOU COUNTY-JACKSON COUNTY-
INCLUDING THE CITY OF...ASHLAND
256 AM PDT MON MAR 31 2014

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
9 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 9 PM
PDT THIS EVENING. 

* WINDS...SHASTA VALLEY: SOUTH WINDS 30 TO 35 MPH WITH GUSTS 
  NEAR 45 MPH. ROGUE VALLEY NEAR ASHLAND: 20 TO 30 MPH WITH 
  GUSTS IN EXCESS OF 35 MPH. 

* TIMING...LATE MONDAY MORNING INTO MONDAY EVENING.

* LOCATIONS INCLUDE: ASHLAND POSSIBLY TO TALENT AND SURROUNDING 
  HILLS IN THE ROGUE VALLEY AND THE SOUTHERN SHASTA VALLEY 
  NEAR WEED.

* IMPACTS...TRAVEL WILL BE DIFFICULT IN HIGH PROFILE VEHICLES.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE STRONGEST WINDS ARE EXPECTED IN THE SOUTHERN SHASTA VALLEY
NEAR WEED.

&&

$$

WRIGHT
627 
WWUS76 KMFR 312135
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
235 PM PDT MON MAR 31 2014

CAZ081-ORZ026-010400-
/O.CON.KMFR.WI.Y.0019.000000T0000Z-140401T0400Z/
CENTRAL SISKIYOU COUNTY-JACKSON COUNTY-
INCLUDING THE CITY OF...ASHLAND
235 PM PDT MON MAR 31 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING. 

* WINDS...IN THE SHASTA VALLEY: SOUTH WINDS 30 TO 35 MPH WITH
  GUSTS NEAR 45 MPH. IN ROGUE VALLEY NEAR ASHLAND: 20 TO 30 MPH
  WITH GUSTS IN EXCESS OF 35 MPH.

* TIMING...THROUGH 9 PM PDT MONDAY EVENING.

* LOCATIONS INCLUDE: THE SOUTHERN SHASTA VALLEY NEAR WEED. ASHLAND
  TO TALENT AND SURROUNDING HILLS IN THE ROGUE VALLEY.

* IMPACTS...STEERING MAY BECOME MORE DIFFICULT, ESPECIALLY FOR
  HIGH PROFILE VEHICLES. ADDITIONALLY, LOOSE MATERIAL MAY BE
  BLOWN ABOUT.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 25 TO 39 MPH ARE EXPECTED
WITH HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

BTL
290 
WWUS76 KMFR 010100
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
600 PM PDT MON MAR 31 2014

CAZ081-ORZ026-010200-
/O.CAN.KMFR.WI.Y.0019.000000T0000Z-140401T0400Z/
CENTRAL SISKIYOU COUNTY-JACKSON COUNTY-
INCLUDING THE CITY OF...ASHLAND
600 PM PDT MON MAR 31 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE WIND
ADVISORY. 

$$

STOCKTON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Mar 30, 10:40 AM PDT, 4 hours 38 minutes earlier.

Area forecast discussion, Mar 30, 10:40 AM PDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MEDFORD OR
1040 AM PDT SUN MAR 30 2014

.DISCUSSION...MORNING UPDATE. MADE SOME MAJOR UPDATES THIS MORNING.
SEPARATED THE WINTER STORM WATCH INTO TWO SEPARATE EVENTS. THE FIRST
PERIOD THIS AFTERNOON INTO TONIGHT AN AREA OF INSTABILITY DEVELOPS
OVER THE MOUNT SHASTA AREA THIS AFTERNOON WITH LI'S NEARING ZERO.
OVERALL THE SNOW AMOUNTS SHOULD BE IN THE 1-3 INCH RANGE...BUT COULD
VERY EASILY ADD ANOTHER UP TO 2 INCHES OF QUICK HEAVY SNOW IN TOWERS
THAT BUILD SUBSTANTIALLY. HAVE KEPT THE WATCH FOR THE REAL FRONT
THAT COMES IN MONDAY...AND THE SNOW AMOUNTS LOOK IN LINE WITH THE
PREVIOUS WATCH.

.DISCUSSION...THE MAIN ADJUSTMENT TO THE FORECAST THIS MORNING WAS
TO HOIST A WINTER STORM WATCH FOR THE MOUNTAINS OF WESTERN AND
SOUTH CENTRAL SISKIYOU COUNTY ABOVE 4000 FEET. WHILE WE WILL SEE A
BREAK IN THE PRECIPITATION TODAY WITH AT MOST SCATTERED SHOWERS
MAINLY WEST OF THE CASCADES, A WET SYSTEM WILL MOVE IN TONIGHT AND
THROUGH THE AREA MONDAY. THE FOCUS OF PRECIPITATION WITH THIS
SYSTEM WILL BE OVER NORTHWEST CALIFORNIA. WHILE WE ARE NOT
FORECASTING A PARTICULARLY LARGE AMOUNT OF QPF, SNOW LEVELS WILL
BE LOW ENOUGH THAT IMPACTS FROM SNOW WILL BE POSSIBLE. ANOTHER
AREA TO WATCH CLOSELY WILL BE THE MOUNT SHASTA CITY AREA.
THERMODYNAMIC PARAMETERS ARE SUFFICIENT FOR SNOW DOWN INTO THE
CITY AND THERE IS A BRIEF PERIOD OF SOUTHERLY FLOW WHICH TENDS TO
ARTIFICIALLY REDUCE SNOW LEVELS FURTHER IN THAT AREA. I'M JUST NOT
GETTING SUFFICIENT QPF TO SUGGEST A HEAVY SNOW EVENT FOR THE CITY
ITSELF. THAT SAID, I THINK WE WILL PROBABLY SEE ENOUGH SNOW FOR AN
ADVISORY, BUT I'D LIKE TO SEE ANOTHER MODEL RUN BEFORE MAKING THE
DECISION TO HOIST ANY HEADLINES FOR THERE. WOULD LIKELY LEAN
TOWARD AN ADVISORY GIVEN WHAT THE MODELS CURRENTLY SHOW, BUT WILL
LET THE DAY SHIFT DECIDE ON THAT. NO PROBLEMS ARE EXPECTED IN
OREGON FROM THIS STORM. IN FACT, WE PROBABLY WON'T EVEN SEE MUCH
SNOW ON SISKIYOU SUMMIT FROM THIS SYSTEM.

THE SYSTEM SLIDES SOUTH AND AWAY FROM US TUESDAY WITH RESIDUAL
RAIN AND SNOW TAPERING OFF. WEDNESDAY MAY ACTUALLY BE DRY, BUT
ANOTHER WEAK FRONT WILL MOVE IN FOR THURSDAY. THIS ONE ISN'T
ESPECIALLY WET OR COLD, SO AM NOT ANTICIPATING ANY PROBLEMS.
ANOTHER WEAK FRONT APPEARS TO BE ON TAP FOR SATURDAY, BUT MODELS
ARE TRENDING TOWARD A RIDGE FOR SUNDAY INTO EARLY NEXT WEEK WHICH
MAY PROVIDE A PERIOD OF DRY AND WARMER WEATHER. -WRIGHT

&&

.AVIATION...BASED ON THE 30/06Z TAF CYCLE...POST-FRONTAL SHOWERS
WILL CONTINUE EARLY THIS MORNING WITH MOUNTAIN OBSCURATION AND MVFR
CEILINGS MOST COMMON IN THE VICINITY OF SOUTHWEST AND WEST FACING
SLOPES. POCKETS OF MVFR CIGS COULD FORM TONIGHT IN WEST SIDE VALLEYS
PRIMARILY...THOUGH CONFIDENCE IS LOW ON THIS. WEAK HIGH PRESSURE
WILL DECREASE THE COVERAGE OF SHOWERS ON THROUGH THE MORNING WITH
SOME SUN BREAKS AND HIGHER BASES IN THE CLOUD COVER BY AFTERNOON.
VFR CEILINGS AND A FEW SHOWERS...MOSTLY OVER HIGHER TERRAIN...WILL
LIKELY PERSIST THROUGH THE AFTERNOON INTO THIS EVENING.

&&

.MARINE...WEAK HIGH PRESSURE BUILDS INTO THE AREA THIS MORNING WITH
LIGHT WINDS OVER MOST OF THE AREA. WEST SWELL IS EXPECTED TO
DECREASE THIS MORNING THROUGH THIS AFTERNOON. THE MODELS ARE IN
FAIRLY GOOD AGREEMENT WITH THE TIMING OF THE NEXT FRONT WHICH IS
EXPECTED TO MOVE INTO THE OUTER WATERS TONIGHT. WINDS WILL TURN
SOUTH TO SOUTHEAST AND INCREASE AHEAD OF THE FRONT LATE THIS
AFTERNOON. THE NAM SHOWS A COASTAL JET DEVELOPING MAINLY OVER THE
OUTER WATERS, BUT GALE FORCE WINDS COULD SNEAK INTO THE OUTER
PORTIONS OF THE INNER WATERS LATER THIS EVENING INTO MONDAY MORNING.
THEREFORE DECIDED TO ISSUE A GALE WARNING FOR THE INNER WATERS, BUT
BEYOND 5 NM FROM SHORE. THE FRONT IS EXPECTED TO MOVE INLAND LATE
MONDAY AFTERNOON AND WINDS AND WIND DRIVEN SEAS WILL DECREASE AND
SHOULD DROP BELOW SMALL CRAFT BY 0Z. WEAK LOW PRESSURE WILL MOVE
SOUTH ALONG THE OUTER WATERS MONDAY NIGHT INTO TUESDAY, THEN WEAK
HIGH PRESSURE BUILDS TUESDAY NIGHT THROUGH WEDNESDAY. -PETRUCELLI

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
CA...WINTER STORM WATCH FROM THIS EVENING THROUGH MONDAY EVENING
     ABOVE 4000 FEET FOR FOR CAZ080.
     WINTER STORM WATCH FROM THIS EVENING THROUGH MONDAY EVENING FOR
     CAZ082-083.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS FROM 5 PM
THIS
     AFTERNOON TO 2 PM PDT MONDAY FOR PZZ350-356-370-376.
     HAZARDOUS SEAS WARNING FROM 11 PM THIS EVENING TO 2 PM PDT
     MONDAY FOR PZZ350-356-370-376.
     GALE WARNING FROM 11 PM THIS EVENING TO 2 PM PDT MONDAY FOR
     PZZ350-356-370-376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 PM PDT THIS
     EVENING FOR PZZ350-356-370-376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 3:14 AM PDTWinter Storm WatchMFRSiskiyou12 hr
Mar 30, 10:11 AM PDTWinter Weather AdvisoryMFRSiskiyou13 hr
Mar 30, 3:06 PM PDTWinter Storm WarningMFRSiskiyou32 hr
Mar 30, 2:46 AM PDTGale WarningMFR35 hr
Mar 30, 2:46 AM PDTHazardous Seas WarningMFR35 hr
Mar 30, 2:46 AM PDTSmall Craft Advisory for WindsMFR35 hr

Nearby

Wind Advisories in California, 2014Wind Advisories in Oregon, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.